Florida, 2023

Flash Flood in Florida, May 26, 2023

May 26, 2023 · NWS MFL · 1 event in 1 county or zone

As a mid-level trough persisted over the Florida Panhandle, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on May 26th. Numerous slow-moving showers and thunderstorms formed in the afternoon across the Miami metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a mid-level trough persisted over the Florida Panhandle, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on May 26th. Numerous slow-moving showers and thunderstorms formed in the afternoon across the Miami metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 12:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 12:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
106 PM EDT Fri May 26 2023

...New SHORT TERM, LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 104 PM EDT Fri May 26 2023

Scattered to numerous showers and thunderstorms continue to develop
this afternoon as multiple boundary interactions are ongoing. Storms
have the mid to upper level support to become strong to severe with
an evolving mid level low deepening over the Southeastern portion of
the country. With very little steering flow aloft, thunderstorms
have been slow moving. This will continue to create the potential
for localized flooding especially over the east coast metro areas
where heavy rainfall has been occurring over the past several days.
Shower and thunderstorm activity will gradually diminish this
evening as loss of diurnal heating and instability continues. Many
areas will remain dry overnight, however, additional shower and
thunderstorm activity will be possible over the local waters during
this time frame.

Tonight into Saturday, the surface area of low pressure will begin
to deepen and slowly move northeastward off the Southeast coastline
and away from South Florida. This will begin to pull down some drier
air from the north as the latest model soundings show PWAT values
ranging between 1.4 and 1.6 inches on Saturday. While these values
are still sufficient to allow for showers and thunderstorms to
develop along the sea breezes in the afternoon, the intrusion of
somewhat drier air will help to decrease the coverage compared to
what it has been over the past several days. With the closed mid
level low centered well off to the northwest, the light west to
southwesterly steering flow will continue allowing for the storm
motion to remain slow. This will also keep the highest chances of
showers and storms over the interior and east coast in the afternoon
where sea breeze and thunderstorm outflow boundaries will interact
with each other. High temperatures on Saturday will generally rise
into the lower to mid 80s across the Lake Okeechobee region, and
into the upper 80s along and south of Alligator Alley.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 104 PM EDT Fri May 26 2023

The aforementioned surface low and associated boundary should
finally exit the region Saturday night into Sunday, ushering in a
brief period of somewhat quiet weather for South Florida.
The mid-level low will continue to stay situated over the
southeast US through Sunday before pushing eastward
out over the Atlantic and lifting northeastward Monday into
Tuesday.  This regime change will allow for drier air to filter
into the area, inhibiting the potential for widespread rain
chances.

Nevertheless, a few isolated showers could still develop Sunday
and Monday along the sea breeze boundaries. With less cloud
coverage in the forecast thanks to the drier air mass, daytime
heating will be more efficient, leading to a general warming trend
through early next week. Highs will likely be reaching the lower
90s and heat indices in the upper 90s each day. The evenings will
remain warm, with lows dropping to the low 70s along the East
coast and mid 60s in the interior.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EDT Fri May 26 2023

Scattered to numerous showers and thunderstorms continue to
develop near the terminals this afternoon. Periods of MVFR and IFR
will be possible in and around showers and thunderstorms. These
storms will gradually diminsh later this evening and winds will
become light and variable. Short fused amendments will be likely
this afternoon.

&&

.MARINE...
Issued at 104 PM EDT Fri May 26 2023

A deepening area of low pressure over the western Atlantic will
create hazardous marine conditions for the Atlantic waters heading
into tonight and the weekend. This will create a northeasterly swell
with wave heights of 10 to 12 feet on Saturday and into Saturday
night. These seas will be slow to decrease for the second half of
the weekend and into the early portion of next week. Scattered
showers and thunderstorms will be possible each day over the
upcoming weekend and into early next week especially over the
Atlantic waters. Over the Gulf waters, a light to moderate west to
northwesterly flow will remain in place with seas generally ranging
between 1 and 3 feet.

&&

.BEACHES...
Issued at 104 PM EDT Fri May 26 2023

The risk of rip currents will increase across all Atlantic Coast
beaches heading into the upcoming weekend as a northeasterly swell
builds in the western Atlantic. This swell may cause increasing wave
heights in the surf zone along the Palm Beach County beaches on
Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  86  74  87 /  40  30  30  40
West Kendall     68  88  70  90 /  30  30  30  40
Opa-Locka        70  87  73  88 /  40  30  30  50
Homestead        69  86  71  88 /  40  30  30  40
Fort Lauderdale  71  84  74  86 /  40  30  40  50
N Ft Lauderdale  71  85  74  86 /  40  30  40  50
Pembroke Pines   70  86  73  88 /  40  30  30  50
West Palm Beach  69  84  71  86 /  50  30  30  50
Boca Raton       70  86  73  87 /  40  30  40  50
Naples           70  87  72  88 /  40  10  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 10 PM EDT this evening for FLZ068-072-074-168-
     172-173.

     High Rip Current Risk through Sunday evening for FLZ168.

AM...Small Craft Advisory from 2 AM Saturday to 8 AM EDT Sunday for
     AMZ650-670.

     Small Craft Advisory from 8 AM Saturday to 8 AM EDT Sunday for
     AMZ651-671.

GM...None.
&&

SHORT TERM/MARINE/BEACHES...CWC
LONG TERM....ATV
AVIATION...CWC
Hazardous weather outlook, May 26, 9:07 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1007 AM EDT Fri May 26 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
271415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1007 AM EDT Fri May 26 2023

...Strong to Severe Thunderstorms This Afternoon & Evening...
...Hazardous Marine Conditions for Atlantic Waters This Weekend...
...High Risk of Rip Currents for the Palm Beach County Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Numerous thunderstorms are likely this afternoon into
this evening. Some of these storms could become strong to severe.
The strongest thunderstorms could contain heavy rainfall, damaging
wind gusts, frequent lightning and small hail. An isolated tornado
cannot be ruled out.

Wind: The strongest thunderstorms could contain wind gusts up to 60
mph.

Flooding: Heavy rainfall within showers and thunderstorms could lead
to localized flooding in the low lying and poor drainage areas
today.

Tornado: An isolated tornado cannot be ruled out in the strongest
thunderstorms over the interior and east coast.

Marine: A building northeasterly swell in the Atlantic waters will
cause wave heights to build to 8 to 12 feet later tonight creating
hazardous marine conditions.

Rip Currents: There is a high risk of rip currents for the Palm
Beaches, and a moderate risk for the beaches of Broward and Miami
Dade County.

Waterspouts: An isolated waterspout cannot be ruled out with the
strongest thunderstorms over Lake Okeechobee and the Atlantic waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The risk of rip currents will increase across all east coast
beaches heading into the upcoming holiday weekend.

Marine conditions will remain hazardous through the holiday weekend
and into next week as the northeasterly swell persists.

Scattered showers and storms remain possible through the weekend and
into next week. Periods of heavy rain will be possible and could
lead to localized flooding concerns especially across the east coast
metro areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 26, 11:55 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Miami FL
1255 PM EDT Fri May 26 2023

FLZ073-261730-
Inland Miami-Dade County FL-
1255 PM EDT Fri May 26 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 130 PM EDT...

At 1255 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Miccosukee Resort, or 13 miles west of Kendall, moving southwest at 5
mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
The Redland, Shark Valley Obs Tower, Intersection Krome And Kendall
Drive, Miccosukee Resort and The Hammocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2586 8078 2579 8044 2556 8050 2563 8077
TIME...MOT...LOC 1655Z 038DEG 5KT 2574 8056

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 26, 12:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Miami FL
123 PM EDT Fri May 26 2023

FLZ073-074-173-261800-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
123 PM EDT Fri May 26 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 200 PM EDT...

At 123 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Intersection Krome And Kendall Drive, or 9 miles west of Kendall,
moving south at 5 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Kendall, Black Point, The Redland, Doral, Pinecrest, Sweetwater,
Westchester, Richmond West, Fountainbleau, Richmond Heights, Country
Walk, Kendale Lakes, Palmetto Bay, Cutler Bay, Zoo Miami, Goulds, The
Hammocks, West Perrine, Olympia Heights and West Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2573 8068 2581 8034 2554 8031 2556 8064
TIME...MOT...LOC 1723Z 348DEG 5KT 2572 8050

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 26, 1:03 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
203 PM EDT Fri May 26 2023

FLZ066-070-261830-
Hendry FL-Inland Collier County FL-
203 PM EDT Fri May 26 2023

...A strong thunderstorm will impact portions of north central
Collier and west central Hendry Counties through 230 PM EDT...

At 203 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Felda, or 8 miles north of Immokalee,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Felda and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2663 8144 2659 8124 2641 8132 2649 8154
TIME...MOT...LOC 1803Z 302DEG 12KT 2653 8142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 26, 1:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
248 PM EDT Fri May 26 2023

FLZ069-070-261915-
Coastal Collier County FL-Inland Collier County FL-
248 PM EDT Fri May 26 2023

...A strong thunderstorm will impact portions of south central
Collier County through 315 PM EDT...

At 248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles east of Carnestown, or 9 miles east of
Chokoloskee. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2581 8125 2594 8131 2598 8114 2582 8103
TIME...MOT...LOC 1848Z 247DEG 3KT 2586 8122

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 26, 1:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
256 PM EDT Fri May 26 2023

FLZ067-068-168-261930-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
256 PM EDT Fri May 26 2023

...Strong thunderstorms will impact portions of northeastern Palm
Beach County through 330 PM EDT...

At 256 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from North County Airport to near Wellington. Movement was
east at 5 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Riviera
Beach, Tequesta, Greenacres, Royal Palm Beach, Haverhill, Loxahatchee
NWR, Golden Lakes, North County Airport, Loxahatchee Groves, Lion
Country Safari Park, Schall Circle, Royal Palm Estates, Lake
Belvedere Estates, The Acreage, Lakeside Green and Philo Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2649 8015 2651 8044 2696 8031 2696 8007
TIME...MOT...LOC 1856Z 279DEG 6KT 2684 8022 2659 8031

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 26, 1:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
259 PM EDT Fri May 26 2023

FLZ066-070-261930-
Hendry FL-Inland Collier County FL-
259 PM EDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Collier
County through 330 PM EDT...

At 259 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 11 miles north of Big Cypress National
Preserve, or 24 miles southeast of Ave Maria, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2606 8131 2626 8129 2626 8090 2604 8091
TIME...MOT...LOC 1859Z 279DEG 6KT 2614 8110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi

The radar

The Miami radar (KAMX), 2 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
May 26, 2:00 PM EST to 4:00 PM EST
Where
Miami-Dade County, 1.8 mi WSW of South Miami Hgts to 1.98 mi E of South Miami Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
25.593, -80.408

A broadcast media member reported flooding across a few roadways and parking lots in South Miami Heights due to heavy rainfall in the area. Rainfall amounts were in the 2 to 4 inch range, most of it falling in 2 hours or less.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098593.